Can my birth control affect how much weight I've gained or my eating habits?
I'm 18 years old and a college student. I've been on birth control for about 6 months now and I've gained a little weight. (Yes, it may just be freshman 15... :/) Some friends of mine who went on birth control and they claimed that it made them both gain weight and have serious food cravings. Is this legitimate?
Hormonal contraception does have its side effects. It is true that when the birth control pill came out that weight gain was a fairly significant complaint. Since then, the hormonal content including the types progestin and estrogen analogs and the doses have changed, and weight gain is not reported as frequently. Since there are many different types of birth control pills on the market today, all with a little different side effect profile, I can't tell for sure if your weight gain is related. I would have to guess that most of your weight gain is not pill related. The big exception to this is the Depot Provera shot (the one you only have to get every three months). It can result very significant weight gain. Other side effects of the pill including blood clots still occur with today's birth control pills. This is especially true if you are a smoker. I suggest that you schedule an appointment with your primary care physician or OBGYN, whoever you see for your birth control. Discuss this issue with him or her. Your doctor can go through all the various side effects that are specific to your birth control pill. Good luck with college, and don't forget to use condoms every time.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.